Georgia, 2021Lightning Strike in Georgia, June 12, 2021
June 12, 2021 · NWS CHS · 1 event in 1 county or zone
Warm and unstable air in advance of a cold front led to thunderstorms developing across southeast Georgia and near Tybee Island Beach.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and unstable air in advance of a cold front led to thunderstorms developing across southeast Georgia and near Tybee Island Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 12, 12:50 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 12, 12:50 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
150 PM EDT Sat Jun 12 2021
.SYNOPSIS...
A weak cold front will drop in from the north late today. Then
another front could approach the region by the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM: Not much change to the overall flair of the
forecast. Latest radar/satellite imagery indicate increasing
coverage of showers and a few storms across the Pee
Dee/Midlands and into GA where instability has been higher. A
pocket of thicker low clouds still lingers near the Charleston
tri-county region and this is where rain has yet to develop.
However, expect this to only be temporary as these clouds
diminish and instability and forcing continues to increase over
the region ahead of an approaching cold front and upper
shortwave. Although we can't rule out isolated damaging wind
gusts from any stronger storms our main concern continues to be
the threat for locally heavy rain and flash flooding, mainly
later afternoon through the evening. Storm motions will also be
rather slow which could lead to training of storms and heavier
rainfall lasting longer than normal. Flood Advisories will
certainly be possible but also cannot rule out a Flash Flood
Warning, especially if the heaviest rains coincide with the
evening high tide in urban coastal locales such as Downtown
Charleston.
Later tonight after the main threat for showers and storms ends,
low clouds and possibly even some drizzle should develop as a
weak high pressure wedge develops.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday: A cold front will linger across the area before shifting
offshore late while deep troughing helps maintain PWATs around 2.0
inches. While the bulk of the precipitation will largely depend on
the timing and placement of the cold front, there could also be
convection along the sea breeze and other boundaries that form.
Therefore, at least isolated to scattered showers are expected
throughout the day and evening. With decent instability in place,
thunderstorms will also occur. High temperatures will be slightly
cooler than previous days, topping out in the mid 80s. Lows will be
in the upper 60s to mid 70s.
Monday and Tuesday: Deeper moisture will slowly shift away from the
area and typical summer days are expected. On Tuesday, a cold front
will likely move closer to the area. For both days,
afternoon/evening showers and thunderstorms will be possible along
the sea breeze and any other boundaries that form. High temperatures
will be in the mid 80s to low 90s with low 80s along the coast. Low
temperatures will be in the 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A weak cold front is expected to pass through the area mid-week.
Then, high pressure should build into the region late week. Isolated
to scattered showers and thunderstorms will be possible each
afternoon and evening. High temperatures will be in the mid 80s to
low 90s each day with low 80s just along the coast. Lows will be in
the 60s to 70s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MVFR ceilings were able to hold on through the morning, but
have mainly improved to VFR as of 18Z. As the ceilings lift the
shower/thunderstorm coverage will increase ahead of an
approaching cold front with all three terminals seeing impacts
this afternoon and evening. Tried to highlight thunderstorm
impacts with TEMPOs at each terminal, with lower visibilities,
lower ceilings, and TSRA. Once the main area of showers/tstorms
move out of the region around 6/13 05/06Z, lower ceilings and
possibly some mist or drizzle/light showers will persist through
much, if not all, of the rest of the TAF period behind the weak
cold front. Models are hinting that ceilings could drop to LIFR
in this period, however have kept IFR as of the 18Z TAFs.
Extended Aviation Outlook: Flight restrictions will be possible
during afternoon/evening showers and thunderstorms. Otherwise,
no concerns.
&&
.MARINE...
Today/Tonight: A backdoor cold front will approach the region
today, pushing into the marine area tonight. Winds ahead of the
front will remain from the SW between 15-20 kts, shifting from
the north behind the front tonight. Speeds tonight may decrease
to around 10 kts as weak low pressure develops along the front
tonight offshore causing a weak pressure gradient over the local
area. Seas are forecast to range between 2-4 ft today,
decreasing to 2-3 ft tonight. Numerous to widespread
thunderstorms will impact the waters, mainly late this
afternoon and evening.
Sunday through Thursday: A northerly flow will prevail on Sunday
before shifting to a southerly flow. Winds will be less than 15
knots with seas around 2 to 4 feet.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...RJB
SHORT TERM...RAD
LONG TERM...RAD
AVIATION...CPM/RAD/RJB
MARINE...RAD/RJB
Hazardous weather outlook, Jun 12, 8:29 AM EST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston SC
929 AM EDT Sat Jun 12 2021
AMZ330-350-352-354-374-131030-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
929 AM EDT Sat Jun 12 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-131030-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
929 AM EDT Sat Jun 12 2021
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Heavy Rainfall: Showers and thunderstorms will develop along and
ahead of a cold front this afternoon and evening across southeast
South Carolina and southeast Georgia. Rainfall amounts could exceed
3 inches over localized areas and Flood Advisories may be needed as
a result of the potential for much of this rain to fall within a
short amount of time. There is even a low risk that a Flash Flood
Warning will be needed, most likely in rural coastal locations such
as Downtown Charleston if the heaviest rain lines up with the
evening high tide.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Lightning, Chatham
- When
- June 12, 2:30 PM EST
- Where
- Chatham County, Savannah Beach
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 32.000, -80.850
The city of Tybee Island reported a fatality of a female teenager who was struck by lightning while swimming in the water near 17th Street.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 12 to 20, 202160 deaths · 34 events
- Excessive Heat and Heat in Arizona, June 12 to 20, 202116 deaths · 10 events
- Hail and Damaging Winds in Illinois, June 12, 2021$2.1 million · 1 in hail · 4 events
- Flash Flooding and Hail in Indiana, June 12 to 13, 2021$181,000 · 1 in hail · 16 events
- Damaging Winds in Alabama, June 12, 2021$123,000 · 65 kt wind · 8 events
- Hail and Damaging Wind in Michigan, June 12, 2021$60,000 · 2.75 in hail · 3 events
- Hail and Damaging Winds in Kentucky, June 12, 20212 injured · $16,000 · 61 kt wind · 4 events
- Flash Flooding and Flood in Indiana, June 12, 2021$20,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, June 12, 202150 kt wind · 22 events
- Flood and Hail in Illinois, June 12, 20211.25 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 12, 2021$16,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Georgia, June 12, 2021$3,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965517.